Alert archive / Illinois / Tornado Warnings in 2018

Tornado Warning 26, NWS Paducah, KY

April 3, 2018Pope County, Illinois; Livingston County, Kentucky

NWS Paducah, KY issued this tornado warning at Apr 3, 2018, 6:49 PM CDT for Pope County, Illinois; Livingston County, Kentucky. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 6:49 PM CDT (23:49 UTC)
Expired
Apr 3, 2018, 7:15 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Pope County, IL, Livingston County, KY

The radar

The Paducah radar (KPAH), 39 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 6:49 PM CDTFUNNEL CLOUDSmithland, KYLOCATED BETWEEN THE DAM AND THE COMMUNITY.
Apr 3, 6:54 PM CDTTORNADO2 W Burna, KYAN EF-2 TORNADO TOUCHED DOWN 2 MILES WEST OF BURNA TRAVELLED 4.3 MILES AND LIFTED 3 MILES NORTHEAST OF BURNA. THE PEAK WIND WAS 125 MPH AND THE MAXIMUM WIDTH WAS 300 YARDS. ONE WELL-BUILT TWO STORY HOME WAS TWISTED ON ITS BASEMENT FOUNDATION. ALL BASEMENT WALL
Apr 3, 7:02 PM CDTTORNADOSalem, KYTORNADO REPORTED NEAR THE COMMUNITY RELAYED THROUGH TRAINED SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WFUS53 KPAH 032349
TORPAH
ILC151-KYC139-040015-
/O.NEW.KPAH.TO.W.0026.180403T2349Z-180404T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
649 PM CDT TUE APR 3 2018

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southeastern Pope County in southern Illinois...
  Central Livingston County in western Kentucky...

* Until 715 PM CDT

* At 649 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Burna, or 12 miles northeast of Paducah, moving
  east at 50 mph.

  HAZARD...Tornado. 

  SOURCE...Weather spotters reported funnel cloud. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Salem, Burna, Smithland and Hamletsburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3716 8849 3725 8861 3728 8862 3736 8830
      3734 8830 3726 8821 3722 8820 3718 8822
      3717 8819 3712 8849
TIME...MOT...LOC 2349Z 259DEG 43KT 3722 8850 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

PS
2 follow-up statements
492 
WWUS53 KPAH 040000
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
700 PM CDT TUE APR 3 2018

ILC151-040010-
/O.CAN.KPAH.TO.W.0026.000000T0000Z-180404T0015Z/
Pope IL-
700 PM CDT TUE APR 3 2018

...THE TORNADO WARNING FOR SOUTHEASTERN POPE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 800 PM CDT for western
Kentucky.

LAT...LON 3732 8842 3736 8830 3734 8830 3726 8821
      3722 8820 3718 8822 3717 8819 3714 8839
      3720 8839
TIME...MOT...LOC 0000Z 252DEG 47KT 3728 8831 

$$

KYC139-040015-
/O.CON.KPAH.TO.W.0026.000000T0000Z-180404T0015Z/
Livingston KY-
700 PM CDT TUE APR 3 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHEASTERN LIVINGSTON COUNTY...
        
At 700 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Salem, or 13 miles west of Marion In Crittenden
County, moving east at 55 mph.

HAZARD...Tornado. 

SOURCE...Weather spotters reported a funnel cloud. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Salem and Burna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3732 8842 3736 8830 3734 8830 3726 8821
      3722 8820 3718 8822 3717 8819 3714 8839
      3720 8839
TIME...MOT...LOC 0000Z 252DEG 47KT 3728 8831 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

PS
686 
WWUS53 KPAH 040003 CCA
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
703 PM CDT TUE APR 3 2018

ILC151-040010-
/O.COR.KPAH.TO.W.0026.000000T0000Z-180404T0015Z/
Pope IL-
703 PM CDT TUE APR 3 2018

...THE TORNADO WARNING FOR POPE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 800 PM CDT for western
Kentucky.

LAT...LON 3732 8842 3736 8830 3734 8830 3726 8821
      3722 8820 3718 8822 3717 8819 3714 8839
      3720 8839
TIME...MOT...LOC 0000Z 252DEG 47KT 3728 8831 

$$

KYC139-040015-
/O.COR.KPAH.TO.W.0026.000000T0000Z-180404T0015Z/
Livingston KY-
703 PM CDT TUE APR 3 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHEASTERN LIVINGSTON COUNTY...
        
At 703 PM CDT, a confirmed tornado was located near Salem, or 13
miles west of Marion In Crittenden County, moving east at 55 mph.

HAZARD...Damaging tornado. 

SOURCE...Radar confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Salem and Burna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3732 8842 3736 8830 3734 8830 3726 8821
      3722 8820 3718 8822 3717 8819 3714 8839
      3720 8839
TIME...MOT...LOC 0000Z 252DEG 47KT 3728 8831 

TORNADO...OBSERVED
HAIL...<.75IN

$$

PS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 3, 3:42 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 3, 3:42 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
342 PM CDT Tue Apr 3 2018

.SHORT TERM...(Late this afternoon through Tonight)
Issued at 313PM CDT Tue Apr 3 2018

Main concern comes late this afternoon/early tonight as broad mid
level trof and associated strong cold front move rapidly east
toward the region. MUCAPES greater than 2000 J/KG now streaming
northeast ahead of the surface front, with dew points into the mid
60s. Storms have initiated and quickly strengthened just west of
our forecast area. This general trend is expected to continue. As
storm coverage increases, a strongly sheared environment (around 50
kt of 0-6 km bulk shear) favors storm organization and the
general expectation is for numerous severe storms to develop along
and just ahead of the front during the next several hours. Given
the steep lapse rates across the region, large hail greater than 2
inches in diameter will be possible in within these strong and
rotating updrafts.

Major concerns for widespread damaging wind threat as well as bow
segments evolve within the line. Low level winds from the ssw
will likely inhibit some of the inflow into the broken line of
storms, but still cannot rule out a few significant tornadoes
across the region given the other environmental parameters.
Actual storm movements could approach 45-50 mph in some cells.

Storms should sweep east to near the OH/MS river confluence zone
up toward the Wabash River valley by 00z (6-7 PM CDT) this
evening, then exit our e/se counties by 02-03Z as the cold front
passes through that region. Much colder air will quickly replace
the unusually warm/humid conditions now over the region. Blustery
nw winds of 15 to 25 MPH with higher gusts will usher the colder
air in and push temps down into the 30s by Wed morning. Though
strong winds should preclude any frost formation, some locations
in se MO/srn IL could receive a light freeze before the sun come
up.

.LONG TERM...(Wednesday through Tuesday)
Issued at 313 PM CDT Tue Apr 3 2018

Medium confidence in the extended especially early on in the
forecast. The timing of the models is in better agreement at least
through Saturday. By Sunday the models start to diverge with their
solutions.

The models do agree on a dry period starting Wednesday and
persisting through most of Friday. However winds will still be a
little gusty Wednesday in the cold fronts wake while the surface
high is centered over the plains. As the high drifts overhead
Thursday morning. This could result in frost for the region. Will
monitor this closely but will not go with a headline yet due to the
ongoing larger impact headlines currently in effect. The flow aloft
will remain northwest and spoke of energy reaches the area late
Friday with a surface reflection of a cold front. This system will
bring rainshowers to the area as early as Friday afternoon and
possibly change over to wintry mix as we approach midnight and
finally change over to all snow after midnight then ending early
Saturday morning. Saturday should be dry for most areas. Sunday is
where the models start to diverge with their solutions. The latest
GFS brings a short wave out of the northern plains as warm front
lifts from the south. The ECMWF keeps the system mainly north of the
area with just a glancing blow along the Interstate 64 corridor. As
we head into next week the models keep us mainly dry but if there is
any rain it should be light with very little impact. Will keep
temperatures well below normal through the rest of the forecast
after this afternoon. There may be several chances of frost and
possibly even a freeze in the extended. Again will monitor this
closely.

&&

.AVIATION...
Issued at 647 AM CDT Tue Apr 3 2018

VFR conditions prevail at most sites early this morning. Widespread
cumulus or stratocumulus clouds will form by midday, with cigs
mainly in the mvfr category. The best chance of vfr will be over the
kowb area of west KY. Winds will increase from the south and then
southwest, gusting to near 35 knots at times this afternoon.

A line of thunderstorms will accompany a strong cold front as it
races east late this afternoon and early this evening. The duration
of the storms will be an hour or less. Any ifr conditions in the
storms will be too brief to warrant inclusion in the tafs at this
time range. The main hazard with the storms will be strong winds,
which could be damaging in isolated locations. Winds will shift into
the northwest as the front passes, followed by more strong gusts up
to about 30 knots. MVFR cigs should linger through the night in the
kevv/kowb areas, but they are likely to improve to vfr at kpah/kcgi.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.

MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.

KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...KH
AVIATION...MY
Hazardous weather outlook, Apr 3, 11:45 AM CDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1145 AM CDT Tue Apr 3 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-041000-

Jefferson-Wayne IL-Edwards-Wabash-Perry IL-
Franklin-Hamilton-White-Jackson-Williamson-Saline-Gallatin-Union-
Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-
Vanderburgh-Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-
McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-
Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1045 AM CDT Tue Apr 3 2018

...MODERATE RISK of severe thunderstorms this afternoon and
evening...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential exists this afternoon into early tonight for a
significant outbreak of severe thunderstorms, including a few
significant tornadoes.

A line of thunderstorms is expected to form along a strong cold
front as it crosses southeast Missouri and southern Illinois this
afternoon. This line of storms will then sweep east across western
Kentucky and southwest Indiana later this afternoon and this
evening. Isolated severe storms will also be possible out ahead of
this main line this afternoon into the early evening.

Damaging winds...large hail and tornadoes will all be possible
hazards with this potentially significant event.

Outside of thunderstorms, south winds will be strong and gusty
today. A Wind Advisory is in effect for today for sustained winds
up to 25 mph with gusts from 40 to 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread frost is likely on Wednesday night, with low
temperatures right around freezing.

A light wintry mix of precipitation is possible on Friday night,
with little or no accumulation. Freezing temperatures are likely
Friday night, generally in the upper 20s to around 30. Lows on
Saturday night will be near freezing in many areas.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will likely be needed this afternoon
into this evening.

MEFFERT

In the hours before

Local storm report, Apr 3, 6:32 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             DEXTER                  36.79N 89.96W
04/03/2018  M1.75 INCH       STODDARD           MO   PUBLIC

            GOLF BALL SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Apr 3, 6:34 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
634 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TORNADO          2 NNE SPILLERTOWN       37.79N 88.91W
04/03/2018                   WILLIAMSON         IL   LAW ENFORCEMENT

            LATE REPORT. ILLINOIS STATE POLICE REPORT COMFIRMED
            TORNADO

&&

SMITTY
Local storm report, Apr 3, 6:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
640 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     2 N MATTHEWS            36.79N 89.58W
04/03/2018                   NEW MADRID         MO   EMERGENCY MNGR

            TWO STRUCTURES DOWN AS WELL AS POWER POLES ALONG CR820

&&

SMITTY
Local storm report, Apr 3, 6:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
644 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     FUNNEL CLOUD     BREMEN                  37.36N 87.22W
04/03/2018                   MUHLENBERG         KY   EMERGENCY MNGR

            RELAYED TO EM...PUBLIC REPORT OF 3 FUNNEL CLOUDS BUT EM
            CAN NOT COMFIRM

&&

SMITTY
Local storm report, Apr 3, 6:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
647 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     FUNNEL CLOUD     EAST PRAIRIE            36.78N 89.38W
04/03/2018                   MISSISSIPPI        MO   TRAINED SPOTTER

            FUNNEL CLOUD MOVING EASTWARD

&&

SMITTY
Local storm report, Apr 3, 6:49 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
649 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     FUNNEL CLOUD     SMITHLAND               37.14N 88.40W
04/03/2018                   LIVINGSTON         KY   TRAINED SPOTTER

            LOCATED BETWEEN THE DAM AND THE COMMUNITY.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:14 PM CDTSpecial Weather StatementPAHSaline, Williamson31 min
Apr 2, 7:45 PM CDTSpecial Weather StatementPAHGallatin, Saline30 min
Apr 3, 10:20 AM CDTRiver Flood WarningPAHMassac, Pope14 days
Apr 3, 11:37 AM CDTSpecial Weather StatementPAHEdwards, Wayne38 min
Apr 3, 12:22 PM CDTSpecial Weather StatementPAHWabash53 min
Apr 3, 3:28 PM CDTSpecial Weather StatementPAHJackson, Jefferson, Perry62 min
Apr 3, 4:44 PM CDTSevere Thunderstorm WarningPAHJackson, Perry31 min
Apr 3, 5:06 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne39 min
Apr 3, 5:23 PM CDTTornado WarningPAHAlexander, Pulaski37 min
Apr 3, 5:25 PM CDTTornado WarningPAHFranklin, Williamson35 min
Apr 3, 5:49 PM CDTTornado WarningPAHFranklin, Hamilton, Saline, Williamson41 min
Apr 3, 5:57 PM CDTTornado WarningPAHJohnson33 min
Apr 3, 6:18 PM CDTTornado WarningPAHGallatin, Hamilton, Saline, White27 min
Apr 3, 6:19 PM CDTSevere Thunderstorm WarningPAHMassac, Pope, Pulaski41 min
Apr 3, 6:22 PM CDTTornado WarningPAHJohnson, Massac, Pope38 min
Apr 3, 6:29 PM CDTTornado WarningPAHMassac31 min
Apr 3, 6:38 PM CDTTornado WarningPAHGallatin, White20 min
Apr 3, 5:52 PM CDTTornado WarningPAHHopkins, Muhlenberg38 min
Apr 3, 6:29 PM CDTSevere Thunderstorm WarningPAHMuhlenberg5 min
Apr 3, 6:43 PM CDTSevere Thunderstorm WarningPAHMuhlenberg17 min

Nearby

Tornado Warnings in Illinois, 2018Tornado Warnings in Kentucky, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.